My shaking and weakness has been a side effect of the prednisone, not a result of tapering. Prednisone has a lot of systemic effects on the body, including making it very difficult to break down glucose, which can lead to diabetic levels of glucose (mine are at 170 right now, which apparently is normal for someone on prednisone). Nevertheless, it's weird that her doctor tapered her from 40 to 20. That's a pretty drastic dose reduction. I went from 40 to 30, which I have to stay on for a week until I go down to 20. The tapering should occur very slowly in order for her adrenal cortex to return to normal functioning (prednisone mimics a hormone in the body called cortisol, which is released from the adrenal cortex). Anyway, I'm not an M.D. (although I am a Ph.D. who studies the effects of cortisol), but I think she should get off of the prednisone by tapering slowly, although I have no idea how prednisone is involved in emphysema. Also, make sure she decreases her sodium intake, as well as her carb/sugar intake. I had very painful swelling in my face and body, because prednisone leads to water retention (which could also affect her blood pressure), but once I cut down on sodium that went away. She should definitely get her sodium, glucose, and thryroid functioning checked. Also, prednisone leads to inhibition of proinflammatory cytokines, which are hormones of the immune system that are critically involved in antiviral responses; therefore, she's more susceptible to infection right now. So, looking for a secondary infection could be useful, as well. Also, is she on estrogen replacement? Estrogen inhibits the excretion of prednisone, which leads to elevated circulating levels and, therefore, more side effects. I'm on birth control and wasn't told about this. I actually knew it from my research, but stupidly forgot and now I'm suffering the consequences. Hope this helps. I'm super shaky and weak on prednisone right now, but it's definitely a side effect of the med.
Female, 30. Diagnosed August 2007 with Crohn's Colitis, but diagnosis is not complete, yet. Asacol 800 mg 2x day. Prednisone 45 mg (tapering). Calcium, Trinity (probiotics), and multivitamin.